Summer Syncope Syndrome.
Am J Med. 2014 Mar 7;
Authors: Huang JJ, Sharda N, Riaz IB, Alpert JS
BACKGROUND: Antihypertensive therapy is associated with significant relative risk reductions in the incidence of heart failure, myocardial infarction, and stroke. However, a common adverse reaction to antihypertensive therapy is orthostatic hypotension, dehydration and syncope. We propose that continued use of antihypertensive medications at the same dosage during the dry summer months in the for patients living in the Sonoran desert leads to an increase in syncopal episodes.
METHODS: All hypertensive patients treated with medications admitted with ICD-9 code diagnosis of syncope were included. They were defined as "Cases" if they presented during summer months (May through September 2012) and "Controls" if they presented during the winter months (November 2012 through March 2013). The primary outcome measure was the presence of clinical dehydration. The statistical significance was determined using two-sided Fisher's exact test.
RESULTS: A total of 496 patients with ICD-9 code diagnosis of syncope were screened and 179 patients were included in the final analysis. In patients taking anti-hypertensive medications, there were a significantly higher number of cases of syncope secondary to dehydration and/or orthostatic hypotension during summer (45%) as compared to winter months (26%) (p=0.01). The incidence of syncope was significantly higher in older patients (63%) as compared to younger individuals (37%) during summer months.
CONCLUSION: The incidence of syncope rises during summer months among people residing in a dry desert climate and who are taking anti-hypertensive medications. On the basis of our findings, we describe an easily preventable condition that we define as the ''Summer Syncope Syndrome''. We recommend judicious reduction of antihypertensive therapy in patients residing in a hot and dry climate particularly during summer months.
PMID: 24613712 [PubMed - as supplied by publisher]